Volume 13, issue 5 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Free groups in lattices

Lewis Bowen

Geometry & Topology 13 (2009) 3021–3054
Abstract

Let G be any locally compact unimodular metrizable group. The main result of this paper, roughly stated, is that if F < G is any finitely generated free group and Γ < G any lattice, then up to a small perturbation and passing to a finite index subgroup, F is a subgroup of Γ. If GΓ is noncompact then we require additional hypotheses that include G = SO(n,1).

Keywords
free group, surface group, Kleinian group, limit set
Mathematical Subject Classification 2000
Primary: 20E07
Secondary: 20F65, 20F67, 22D40, 20E05
References
Publication
Received: 27 May 2007
Revised: 26 August 2009
Accepted: 17 August 2009
Published: 26 September 2009
Proposed: Martin Bridson
Seconded: Benson Farb, Jean-Pierre Otal
Authors
Lewis Bowen
Department of Mathematics
University of Hawaii
Honolulu, HI 96822
USA